Daisy is an interesting case for a few reasons. She came to see me about a year ago for her first cruciate repair presenting with the typical presentation of lameness, knee swelling and joint laxity. She was a young, healthy, active girl who slipped and blew out her knee. We did our routine blood work and x-rays and set her up for her surgery.
Her knee surgery started out routinely. The knee was indeed missing its complete cruciate ligament, but her thick, muscled, robust body compensated for her injury well after the knee was stabilized. She did very well under anesthesia but as she began to breathe deeper and faster while waking up from the anesthesia she also started to turn from her normal pink to a bright red. It was as if the shades of her skin were transitioning from quiet pink to raging lipstick red! I quickly grabbed a bottle of diphenhydramine and gave her an intramuscular injection. We watched her breathing and heart rate very closely and within minutes she blushed back into her placid pink without any further episodes. I made a note in the chart to forewarn us in the future and called her parents to report on her surgery and the mysterious red flush. They told me that "she did this pretty often and that nothing ever seemed to come of it."
She limped back into the clinic in December. This time holding up the other knee. She is yet another pup who met the 80% bilateral cruciate rupture statistic, (not exactly what her parents were rooting for I'm sure). But, sure as she flopped over for a belly rub she also had blown out the other knee!
The approach to her second surgery was a little more proactive. As a precaution we gave her a dose of diphenhydramine before we started her surgery. This time no redness occurred at all.
About two weeks after her knee surgery, on a Saturday night, Daisy's mom called worried because her eyes were very red, she was lethargic, and was covered in hives. She also sent me this photo;
This is what we call angioedema (swelling of the deep layers of the skin), and uticaria (hives). The skin swells and gets erythematous (red). It is not comfortable and therefore pets are usually quiet and subdued. We also usually see concurrent pyrexia (fever).
I sent Daisy's mom to the pharmacy to pick up diphenhydramine (generic Benadryl, an antihistamine). I told her to start Daisy at 1 mg/pound, or about 50 mgs. I also told her to get her in a bathtub to help lower her fever (I guessed based on her redness she would be hot) and in the rare case that she was having some contact allergic reaction to something in her environment it might help her if we could wash it off. I told her that she could give the diphenhydramine every 8 hours. I also instructed her to watch very closely for trouble breathing and worsening of her quietness. I didn't want her to become anaphylactic. If he started panting, fainting, or looking distressed they were to go to the ER immediately!
The next day I saw Daisy looking like this;
The raised hives had turned into welts (red spots) in her axilla (armpit). The facial swelling had resolved and she was her normal bright, happy, wagging girl waiting for a belly rub.. which gave me a good view of this..
It was time for a steroid to tell her skin to chill out!
It was also time for us to investigate anything that might be causing her problem.
I instructed her family to stop using the antibiotic and NSAID that I had prescribed after her knee surgery.
Her at home plan involves;
1. Monitor for flare-ups and try to correlate them to a source.
2. Keep a Daisy Emergency Kit on hand. It needs to contain diphenhydramine and her steroid.
If she continues to get these reactions we will prescribe an epinephrine pen to have on hand. I always worry that one adverse reaction might lead to an anaphylactic reaction. These can only be treated by an injection of epinephrine and you only have minutes to administer it.
Daisy's cruciates were about $1100 per knee. We use the extracapsular lateral fabellar suture technique.
Allergic Reaction Exam, Free, she was at two weeks post-op so those are free.
Injectable steroid, $29.
Injectable diphenhydramine $24
Go home steroid $16
If you have a pet question, pet experience you would like to share, or a furry family member that you are devoted to please visit us at Pawbly.com. We are an open community dedicated to empowering and educating pet parents so they can take better care of the companions they share their lives with. We are free and open to anyone who loves pets.
You can also find me at the clinic, Jarrettsville Vet in Jarrettsville Maryland, or on Twitter @FreePetAdvice.